Ohio, 2013Ice Storm in Ohio, March 18, 2013
March 18, 2013 · NWS CLE · 4 events in 4 counties and zones
An area of low pressure moved north across western Ohio on March 18th. A warm front stretching east from the low also lifted north across the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved north across western Ohio on March 18th. A warm front stretching east from the low also lifted north across the region. Rain developed along this front. Temperatures at the onset of the precipitation remained below freezing. A four to six hour period of freezing rain occurred in the Youngstown-Warren area before temperatures warmed. Further north the freezing precipitation lasted for a shorter duration. Up to a third of an inch of ice accumulation was reported in Mahoning and Trumbull Counties with around a quarter inch in Portage and Ashtabula Counties. The ice accumulated mainly on trees and grassy surfaces. Strong southeast winds accompanied the precipitation with gusts as high as 35 mph reported. Some trees and limbs were toppled by the ice and there were also a few reports of power outages. A few accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 18, 6:00 AM EST, 0 minutes earlier.
Area forecast discussion, Mar 18, 6:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
700 AM EDT MON MAR 18 2013
.SYNOPSIS...
LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL MOVE TO THE
CENTRAL GREAT LAKES BY EARLY TUESDAY. A COLD FRONT FROM THE LOW
WILL SWEEP EAST ACROSS THE AREA LATE TODAY AND THIS EVENING. A
TROUGH WILL WILL THEN LINGER OVER THE REGION INTO THURSDAY BEFORE
HIGH PRESSURE MOVES IN ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FZRA HAS MOVED AS FAR NORTH AS THE U.S. 30 CORRIDOR. EXPECT
THE PRECIP TO REACH NW PA AROUND MID MORNING. TEMPS WILL SLOW TO
RISE SO A FEW HOURS OF FZRA LOOKS LIKE A GOOD BET.
ORIGINAL...WHAT A MESS AND HAVE A LOT OF CONCERNS TODAY. WINTRY
PRECIPITATION IS EXPECTED TO OVERSPREAD THE AREA TODAY. FIRST
THINGS FIRST...HAVE ISSUED A WINTER STORM WARNING FOR A FEW
COUNTIES IN THE YNG AREA. THIS AREA SHOULD SEE THE PERFECT
COMBINATION OF COLD TEMPS AND HIGH QPF'S AND THINK THAT A QUARTER
INCH OF ICE IS A GOOD BET. FURTHER S AND W...TEMPS WILL WARM QUICK
ENOUGH TO KEEP THE ICE ACCUMULATION DOWN. FURTHER N AND NE INTO NW
PA...CRITICAL THICKNESSES SHOULD REMAIN COLD ENOUGH FOR SNOW FOR
MUCH OF DAY. WILL LIKELY SEE 3 OR 4 INCHES OF ACCUMULATION IN A
FEW SPOTS BEFORE A QUICK TRANSITION TO FREEZING RAIN.
ELSEWHERE...THE PRECIPITATION WILL LIKELY START AS SNOW OR SLEET
THEN TRANSITION TO FREEZING RAIN FOR A FEW HOURS. ICE ACCUMS
SHOULD RANGE FROM NO MORE THAN A HUNDREDTH OR TWO IN NW OH TO A
TENTH OR MORE ALONG THE U.S. 30 CORRIDOR. DEWPOINTS REMAIN LOW AND
EVAPORATIONAL AND DYNAMIC COOLING SHOULD KEEP TEMPS FROM WARMING
VERY FAST. DAY CREW WILL HAVE TO MONITOR THIS SITUATION FOR
POSSIBLE ADDITIONS TO THE WARNING AND SUBTRACTIONS FROM THE
ADVISORY AS TEMPS WARM. SNOW ACCUMS SHOULD BE UNDER AN INCH EXCEPT
TO THE EAST OF CLE.
THERE WILL BE A BRIEF WINDOW OF STRONG DOWNSLOPING SE WINDS ALONG
THE ERIE COUNTY LAKESHORE IN NW PA. DON'T THINK THE SE GRADIENT
WILL LAST LONG ENOUGH FOR ADVISORY TYPE WINDS TO DEVELOP BUT THIS
WILL ALSO BE SOMETHING THAT NEEDS TO BE MONITORED.
QPF AMOUNTS TODAY COULD APPROACH THREE QUARTERS OF AN INCH OVER
ABOUT THE SE HALF OF THE AREA.
THE COLD FRONT WILL SWEEP EAST ACROSS THE AREA LATER TODAY AND
TONIGHT. THE PRECIP SHOULD CUT OFF QUICKLY BEHIND THE FRONT. MOST
OF THE AREA SHOULD SEE THE PRECIP END AS RAIN. HAVE LOWERED HIGH
TEMPS TODAY SLIGHTLY FROM PREVIOUS PACKAGE.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
DIDN'T HAVE A WHOLE LOT OF TIME TO LOOK AT THE MIDDLE PART OF THE
WEEK BUT DO KNOW THAT 850 MB TEMPS WILL BE COLDER THAN NEG 10
MOST OF THE WEEK WITH A W TO NW FLOW ACROSS THE LAKE. WILL HAVE A
MENTION OF SNOW SHOWERS PRETTY MUCH EVERY PERIOD FROM CLE
EASTWARD. IT APPEARS THE BEST WINDOW FOR DECENT SNOW COULD BE
TUESDAY NIGHT INTO WEDNESDAY. MORE HEADLINES COULD BE NEEDED AT
THAT TIME. THE WESTERN AND SOUTHERN ENDS OF THE AREA SHOULD BE
MAINLY DRY BUT A LOT OF CLOUDINESS IS A GOOD BET. TEMPS THIS WEEK
WILL AVERAGE WELL BELOW NORMAL WITH HIGHS STRUGGLING TO GET ABOVE
FREEZING. THOSE OF YOU WANTING SPRING WILL HAVE TO WAIT A WHILE
LONGER.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
LAKE EFFECT CONDITIONS STILL APPEAR TO BE SLOWLY LESSENING FRI AS
850 MB TEMPS MODERATE AND HIGH PRESSURE TRIES TO BUILD EAST ACROSS
OH. THE MODELS START TO DIFFER SAT AND DIFFER CONSIDERABLY BY SUN.
THE GFS DIGS A MUCH DEEPER UPPER TROUGH OVER MO BY SUN MORNING WHILE
THE ECMWF KEEPS THIS FEATURE WEAK. WITH GENERAL UPPER TROFFING OVER
THE LAKES SAT AND SUN WILL KEEP SMALL/SLIGHT CHANCE POPS FOR LIGHT
SN OR FLURRIES. TEMPS CONTINUE WELL BELOW NORMAL.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
CONDITIONS WILL CONTINUE TO LOWER TO MAINLY IFR FROM SOUTH TO NORTH
THROUGH 16Z AS A MIX OF SNOW...SLEET...FZRA PUSH NORTH THIS MORNING.
TEMPS SHOULD RISE AND SWITCH THE MIXED PRECIP TO RAIN STARTING AT
FDY AND MFD OVER THE NEXT HOUR OR TWO THEN PROGRESS NORTH TO ERI BY
18Z. ENE WINDS WILL INCREASE AND TURN SE INTO AFTERNOON. WINDS COULD
GUST AROUND 25 KNOTS AT ERI BY MIDDAY.
A COLD FRONT WILL PUSH EAST ACROSS THE AREA STARTING AROUND 23Z AT
FDY AND MOVING THRU ERI BY 06Z TONIGHT. A PUSH OF DRIER AIR WILL
ACCOMPANY THE FRONT SO CONDITIONS SHOULD START TO IMPROVE SOME FROM
WEST TO EAST STARTING AROUND 00Z. SOME LIGHT SHSN MAY START AROUND
CLE AND ERI TOWARD 12Z.
.OUTLOOK...AREAS OF NON VFR TUESDAY THROUGH THU...ESPECIALLY IN THE
SNOWBELT.
&&
.MARINE...
INCREASED EAST FLOW WILL LEAD TO SCA CONDITIONS THIS MORNING. WINDS
MAY DIMINISH SOME AS THEY VEER TO SE AND S FOR A WHILE THIS EVENING.
A COLD FRONT MOVES ACROSS THE LAKE BETWEEN NIGHTFALL AND 3 AM THEN
WSW WINDS INCREASE LATE TONIGHT THRU TUE MORNING TO 30 KNOTS AND
POSSIBLY TO 35 KNOT GALES. WEST WINDS SHOULD DECREASE A LITTLE FOR
WED BUT SCA CONDITIONS SHOULD CONTINUE AT LEAST INTO THU NIGHT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
OHZ012>014-089.
WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR OHZ003-
006>011-017>021-027>032-036>038-047.
WINTER STORM WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR OHZ022-
023-033.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
PAZ001>003.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR LEZ142>149.
&&
SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMSHazardous weather outlook, Mar 18, 4:18 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
518 AM EDT MON MAR 18 2013
OHZ012>014-089-PAZ001>003-190930-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
518 AM EDT MON MAR 18 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>011-017>021-027>032-036>038-047-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MARION-MORROW-HOLMES-KNOX-
518 AM EDT MON MAR 18 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ022-023-033-190930-
PORTAGE-TRUMBULL-MAHONING-
518 AM EDT MON MAR 18 2013
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
518 AM EDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Ice Storm, Mahoning
- When
- March 18, 6:00 AM EST to 1:00 PM EST
- Where
- Mahoning forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.015, -80.776 (the zone’s center; the record gives no point)
A four to six hour period of freezing rain occurred in Mahoning County. Up to a third of an inch of ice accumulation was reported in the county. The ice accumulated mainly on trees and grassy surfaces. Some trees and limbs were toppled by the ice and there were also a few reports of power outages. A few accidents were reported.
Ice Storm, Portage
- When
- March 18, 6:00 AM EST to 1:00 PM EST
- Where
- Portage forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
A four to six hour period of freezing rain occurred in Portage County. Between a quarter and a third of an inch of ice accumulation was reported in the county. The ice accumulated mainly on trees and grassy surfaces. Some trees and limbs were toppled by the ice and there were also a few reports of power outages. A few accidents were reported.
Ice Storm, Trumbull
- When
- March 18, 6:30 AM EST to 1:30 PM EST
- Where
- Trumbull forecast zone
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 41.317, -80.761 (the zone’s center; the record gives no point)
A four to six hour period of freezing rain occurred in Trumbull County. Up to a third of an inch of ice accumulation was reported in the county. The ice accumulated mainly on trees and grassy surfaces. Some trees and limbs were toppled by the ice and there were also a few reports of power outages. A few accidents were reported.
Ice Storm, Ashtabula
- When
- March 18, 8:00 AM EST to 1:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $35,000
- Reported by
- ASOS
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A four to six hour period of freezing rain occurred across inland Ashtabula County. Up to a quarter inch of ice accumulation was reported across the southern third to half of the county. The ice accumulated mainly on trees and grassy surfaces. Some trees and limbs were toppled by the ice and there were also a few reports of power outages. A few accidents were reported.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
- Hail and Damaging Winds in South Carolina, March 18, 2013$23,000 · 1 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440552, 440569, 440565, 440574.